Fatal Hypoglycemia Associated With Levofloxacin

Lawrence V. Friedrich, Pharm.D.; Richard Dougherty, M.D

Disclosures

Pharmacotherapy. 2004;24(12) 

In This Article

Abstract and Introduction

Fluoroquinolones are generally regarded as safe antimicrobial agents with relatively few adverse effects or drug interactions. Thus, they enjoy widespread use for treatment of community- and hospital-acquired infections. Although uncommon, hypoglycemia has been reported with all the fluoroquinolones and appears to occur most frequently in elderly patients with type 2 diabetes mellitus who are receiving therapy with oral hypoglycemics. The exact mechanism of this effect is unknown but is postulated to be a result of blockage of adenosine 5'-triphosphate-sensitive potassium channels in pancreatic β-cell membranes. We report a case of fatal hypoglycemia related to levofloxacin administration in an elderly patient with diabetes. As with other fluoroquinolones, levofloxacin can cause profound and prolonged hypoglycemia. Clinicians should be cognizant of this potential adverse effect in patients with diabetes who are receiving levofloxacin therapy.

Fluoroquinolones are generally regarded as safe antimicrobial agents with relatively few adverse effects or drug interactions. Because of their recognized safety profile and potent in vitro activity, fluoroquinolones have been widely used for treatment of community- and hospital-acquired infections. Although uncommon, hypoglycemia has been reported with all the fluoroquinolones.[1,2,3,4,5,6,7,8,9,10,11,12,13,14,15,16]

Hypoglycemia typically occurs within the first 3 days of fluoroquinolone therapy and has been reported after the first dose of either intravenous or oral administration.[1,3,17,18,19] Elderly patients with type 2 diabetes mellitus, especially those taking oral sulfonylureas, appear to be prone to this adverse event. Case reports have been published for ciprofloxacin and gatifloxacin.[1,2,3,4,5,6] Although none have been published for either moxifloxacin or levofloxacin, hypoglycemia has been reported in the respective new drug applications and package inserts for these agents.[7,8,10,11] We report a case of fatal hypoglycemia associated with levofloxacin administration in an elderly patient with diabetes who was receiving levofloxacin for treatment of presumed aspiration pneumonia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....